The Minimum Substring Cover Problem

Danny Hermelin, Dror Rawitz, Romeo Rizzi, Stéphane Vialette

Research output: Contribution to journalArticlepeer-review

13 Scopus citations


In this paper, we consider the problem of covering a set of strings S with a set C of substrings in S, where C is said to cover S if every string in S can be written as a concatenation of the substrings in C. We discuss applications for the problem that arise in the context of computational biology and formal language theory. We then proceed to show several hardness of approximation results for the problem, and in the main part of the paper, we focus on devising approximation algorithms using two generic paradigms-the local-ratio technique and linear programming rounding.

Original languageEnglish
Pages (from-to)1303-1312
Number of pages10
JournalInformation and Computation
Issue number11
StatePublished - 1 Jan 2008
Externally publishedYes


  • Approximation algorithms
  • Dictionary Generation
  • Local-ratio
  • Randomized rounding
  • Substring Cover

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Information Systems
  • Computer Science Applications
  • Computational Theory and Mathematics


Dive into the research topics of 'The Minimum Substring Cover Problem'. Together they form a unique fingerprint.

Cite this